Tennessee, 2016

Strong Wind in Tennessee, November 28, 2016

November 28, 2016 · NWS MEG · 3 events in 3 counties and zones

A potent late fall storm system brought strong southerly winds to portions of southeast Tennessee that knocked a few trees and power lines down during the early afternoon hours of November 28th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A potent late fall storm system brought strong southerly winds to portions of southeast Tennessee that knocked a few trees and power lines down during the early afternoon hours of November 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 28, 11:53 AM CST, 7 minutes earlier.

Area forecast discussion, Nov 28, 11:53 AM CST, 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
1153 AM CST Mon Nov 28 2016

.UPDATE...
Updated for 18Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 1059 AM CST Mon Nov 28 2016/

DISCUSSION...

A potent shortwave over Texas is rotating around the base of the
mid level trough over the central U.S. and will eject into the
Lower Mississippi Valley this afternoon. Ahead of this piece of
energy diffluent flow aloft is producing widespread lift across
the MId-South. As a result widespread showers and some elevated
thunderstorms continue to develop across the region. The shear is
very strong with 0-6km bulk shear values greater than 70 kts and
0-1 km helicity values over 500 m2/s2 due to some strongly curved
hodographs. 850 kt wind will increase over 75 kts over the next
few hours while mid level winds approach 90 kts. Obviously the
wind part of the equation is there. The instability is not so
certain. A good deal of rain is falling across the area which is
keeping the area stable and wrecking the lapse rates. The latest
hi-res models do bring a sliver of higher dewpoints...lower
60s...into North Mississippi right ahead of the line this
afternoon. Since lapse rates are poor due to the ongoing rain
little or no CAPE is depicted on the latest hi-res model runs even
with the higher dewpoints. As the shortwave pushes into the region
lift will strengthen and a line of thunderstorms will organize and
intensify over Eastern Arkansas and sweep east this afternoon
exiting the Mid-South by 7 pm. The main threat will be damaging
wind where any bow segments form and tap into that wind aloft.
This will be more likely as you head south along the line with
best chances across North Mississippi. If a little more
instability develops then a perhaps a tornado is possible over
mainly North Mississippi.

A wind advisory continues across the region. Winds are very gusty
across the Delta with gusts to 47 kts reported at Clarksdale this
past hour.

SJM

PREV DISCUSSION... /issued 340 AM CST Mon Nov 28 2016/

Don't let those dew points in the 30s fool you, the stage is
being set for a round of strong to severe thunderstorms later
today.

Temperatures across the Midsouth are mostly in the low to middle
50s. Temperatures were actually on the rise shortly after
midnight...but rain has moved in and cooled readings back down a
couple of degrees. Dew points are on the rise...already up 10
degrees at Memphis since midnight. Most observations showed dew
points in the low to middle 30s at midnight...at 3 am we are
starting to see more readings in the middle 40s. Winds are
increasing...transporting this moisture across the area. Wind
speeds are already in the 10-15kt range with occasional gusts to
20kt. Expect winds to continue to increase...added the remainder
of North Mississippi to our Wind Advisory. Winds today are
expected to be sustained around 25mph with gusts in the 30s.

Expect a line of strong to severe thunderstorms to move into East
Arkansas shortly after noon...approach the Mississippi River 3-4
PM and move into Middle Tennessee/Alabama 6-8pm. The environment
may become favorable for mini-supercells which could produce
brief tornadoes...but the main threat will be straight line wind.

Nothing other than timing has really changed in the forecast this
update. It now looks like the majority of our severe weather
threat should come to an end around sunset. The single most
limiting factor remains instability. Guidance still brings dew
points in the middle 50s into the region by midday. Temperatures
should warm...almost solely through warm advection...into the
middle to upper 60s. If temperatures remain in the 50s...or low
60s...our severe threat will likely become marginalized.

A strong fast moving shortwave trough will round the base of a
longwave trough during the mid afternoon hours as the broader
trough shifts out of the Southern Plains. The shortwave will take
on a moderate negative tilt by 00z. Just prior to this through
around 01z should be the most likely time for strong to severe
thunderstorms. Surface instability will be key to balance out the
strong dynamics with this system. If temperatures surge into the
upper 60s or low 70s before 00z severe storms will be more likely.
Temperatures in the upper 60s to near 70 would likely result in
CAPE values closer to 1000 J/kg as the NAM suggests as opposed to
the more stable guidance from the GFS.

An intense 70-75kt LLJ will intensify during the afternoon hours
as if shifts out of East Arkansas across West Tennessee and North
Mississippi. As the shortwave trough becomes negatively
tilted...some of this energy may be transfered near the ground
resulting in damaging straight line winds.

Rainfall totals now through tonight will likely range from 1-3
inches...highest along the Mississippi River valley.

Conditions will clear rapidly tonight...and dry conditions are
expected Tuesday. Clouds will return late Tuesday afternoon with
cloudy conditions and another chance of rain by Wednesday
morning. Guidance is still not in very good agreement with the
evolution of the system midweek. We will be under strong Southwest
Flow. A plume of moisture will spread across the Southeast from
the Western Gulf of Mexico. A strong upper level jet will become
oriented from Southern IL/IA southwestward into North Louisiana.
Somewhere to the southeast of this line a sharp gradient of rain
will setup. Exactly where is the million dollar question. Feel
confident that Northeast Mississippi will get another 2-3 inches
of rain Wednesday into Thursday...but how much rain Memphis and
Jackson, TN (or even Jonesboro AR) gets is less certain.

After midweek, expect cooler temperatures and at least a couple of
dry days. We may even see our first below normal temperatures in
quite some time Thursday and Friday.

Gradual warming is expected next weekend.

30

&&

.AVIATION...
18Z TAFs

Primary aviation concern is low level non-convective wind shear
and surface wind speeds prior to arrival of TSRA. CKM and UTA
reported gusts in excess of 40KT earlier this morning, while post
TSRA winds in south central AR were slightly weaker at 30 to 40KT.
Regarding timing of TSRA into MEM, HRRR and RAP models have dialed
back timing just a bit, around 21Z.

Primary change with the 18Z TAFs was to include LIFR cigs and vsby
at most terminals for the late overnight. NAM Bufr and RAP soundings
both depicted a steep moist inversion developing below FL003 toward
12Z, with moisture-laden southerly winds off the deck lifting over
the shallow and cooler near-surface air. The stronger winds aloft
should mix down by midmorning, returning VFR.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 6 PM CST this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Wind Advisory until 6 PM CST this evening for Dunklin-Pemiscot.

MS...Wind Advisory until 6 PM CST this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Wind Advisory until 6 PM CST this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Nov 28, 5:13 AM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
513 AM CST MON NOV 28 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-291315-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
513 AM CST MON NOV 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS OVER EAST
CENTRAL ARKANSAS AND NORTH MISSISSIPPI TODAY. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE MIDSOUTH ON
MONDAY. THE PRIMARY THREAT IS DAMAGING WINDS.

NON-THUNDERSTORM WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE OVER
MOST OF THE MIDSOUTH MONDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY.

In the hours before

Special weather statement, Nov 28, 11:03 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1103 AM CST MON NOV 28 2016

ARZ036-048-049-058-MSZ007-010-011-281815-
PHILLIPS AR-ST. FRANCIS AR-CRITTENDEN AR-LEE AR-TUNICA MS-COAHOMA MS-
QUITMAN MS-
1103 AM CST MON NOV 28 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1215 PM CST FOR...

PHILLIPS COUNTY IN EASTERN ARKANSAS...
ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
LEE COUNTY IN EASTERN ARKANSAS...
TUNICA COUNTY IN NORTHWESTERN MISSISSIPPI...
COAHOMA COUNTY IN NORTHWESTERN MISSISSIPPI...
QUITMAN COUNTY IN NORTHWESTERN MISSISSIPPI...

STRONG NON-THUNDERSTORM WINDS OF 40 TO 50 MPH WILL BE COMMON OVER
THE MISSISSIPPI RIVER DELTA OF EAST CENTRAL ARKANSAS AND NORTHWEST
MISSISSIPPI THROUGH MIDDAY.

THEREAFTER... THUNDERSTORMS WILL MOVE INTO THE DELTA...BETWEEN 1 PM
CST AND 2 PM CST...WHICH MAY PRODUCE ADDITIONAL STRONG WINDS FROM
THE SOUTHWEST.

LAT...LON 3500 9115 3520 9025 3503 9023 3500 9031
      3492 9024 3487 9031 3486 9022 3462 9024
      3410 9014 3407 9045 3399 9045 3399 9066
      3412 9067 3412 9112 3434 9106 3434 9100
      3447 9100 3447 9105 3473 9105 3474 9110
TIME...MOT...LOC 1659Z 240DEG 49KT 3475 9058
Special weather statement, Nov 28, 12:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1200 PM CST MON NOV 28 2016

ARZ036-MSZ001-TNZ088-281900-
CRITTENDEN AR-DESOTO MS-SHELBY TN-
1200 PM CST MON NOV 28 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 100 PM CST FOR...

CRITTENDEN COUNTY IN EASTERN ARKANSAS...
DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
SHELBY COUNTY IN WESTERN TENNESSEE...

STRONG NON-THUNDERSTORM WINDS OF 40 TO 50 MPH WILL BE COMMON
ACROSS MUCH OF THE MEMPHIS METROPOLITAN AREA.

THEREAFTER... THUNDERSTORMS WILL MOVE INTO THE DELTA...BETWEEN 1 PM
CST AND 2 PM CST...WHICH MAY PRODUCE ADDITIONAL STRONG WINDS FROM
THE SOUTHWEST.

LAT...LON 3544 9050 3543 9015 3537 9016 3541 9013
      3539 8964 3499 8965 3499 8972 3477 8972
      3472 9006 3476 9017 3472 9020 3486 9020
      3488 9031 3493 9025 3501 9031 3504 9023
      3521 9023 3516 9050
TIME...MOT...LOC 1758Z 240DEG 49KT 3526 8998

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Shelby

When
November 28, 12:00 PM CST to 2:00 PM CST
Where
Shelby forecast zone
Measured
46 kt (53 mph) estimated gust
Property damage
$20,000
Reported by
Official NWS Observations
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Large tree down on a car and near a house on Goodhaven Dr. close to the Memphis Airport. Reports relayed from the Broadcast Media.

Strong Wind, Fayette

When
November 28, 12:00 PM CST to 2:00 PM CST
Where
Fayette forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
35.197, -89.414 (the zone’s center; the record gives no point)

Large power lines down across Highway 64.

Strong Wind, Tipton

When
November 28, 12:00 PM CST to 2:00 PM CST
Where
Tipton forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

Trees down along Mudville Road in Atoka.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662585, 662587, 662588.